Alert archive / Texas / Wind Advisories in 2018
Wind Advisory 17, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this wind advisory at Dec 1, 2018, 10:53 AM CST for 8 counties in Texas; Lea County, New Mexico. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2018, 10:53 AM CST (16:53 UTC)
- Expired
- Dec 1, 2018, 5:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Lea County, NM, Andrews County, TX, Borden County, TX, Dawson County, TX, Gaines County, TX, Howard County, TX, Martin County, TX, Mitchell County, TX, Scurry County, TX
The radar
The Midland/Odessa radar (KMAF), 72 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2184 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948 WWUS74 KMAF 011653 AAA NPWMAF URGENT - WEATHER MESSAGE...UPDATED National Weather Service Midland/Odessa TX 1053 AM CST Sat Dec 1 2018 ...HIGH WIND WARNING IN EFFECT THROUGH THIS AFTERNOON FOR THE GUADALUPE AND DAVIS MOUNTAINS... ...HIGH WIND WATCH IN EFFECT SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS... ...WIND ADVISORY IN EFFECT TODAY FOR PARTS OF LEA COUNTY AND THE MUCH OF THE PERMIAN BASIN... .The strongest winds today will be in the Guadalupe Mountains, with slightly lower winds in the Davis Mountains. There will be a brief lull tonight and early Sunday before winds increase again late Sunday morning in the Guadalupe Mountains. Also advisory level winds can be expected today across parts of southeast New Mexico and the Permian Basin. NMZ027-TXZ258-020100- /O.CON.KMAF.HW.W.0030.000000T0000Z-181201T2100Z/ /O.CON.KMAF.HW.A.0026.181202T1800Z-181203T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 953 AM MST Sat Dec 1 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST TODAY... ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * TIMING...Warning in effect through this afternoon. Watch in effect Sunday morning through Sunday evening. * WINDS...Southwest to west 40 to 55 mph with gusts to 75 mph. * IMPACTS...Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. && $$ TXZ074-012100- /O.CON.KMAF.HW.W.0030.000000T0000Z-181201T2100Z/ Davis/Apache Mountains Area- Including the cities of Alpine and Fort Davis 1053 AM CST Sat Dec 1 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * TIMING...Through this afternoon. * WINDS...West winds 35 to 45 mph with gusts to 60 mph. * IMPACTS...People driving high-profile vehicles should strongly consider postponing travel across the highest elevations of the Davis Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ029-033-TXZ045>048-050>053-012300- /O.NEW.KMAF.WI.Y.0017.181201T1653Z-181201T2300Z/ Northern Lea County-Central Lea County-Gaines-Dawson-Borden- Scurry-Andrews-Martin-Howard-Mitchell- Including the cities of Tatum, Hobbs, Lovington, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, and Colorado City 1053 AM CST Sat Dec 1 2018 /953 AM MST Sat Dec 1 2018/ ...WIND ADVISORY IN EFFECT UNTIL 5 PM CST /4 PM MST/ THIS AFTERNOON... The National Weather Service in Midland/Odessa has issued a Wind Advisory, which is in effect until 5 PM CST /4 PM MST/ this afternoon. * TIMING...Through the afternoon. * WINDS...West 25 to 35 mph with gusts of 45 mph. * IMPACTS...Light objects, like lawn furniture and trash cans, will be blown around. Localized blowing dust reducing visibility to one half mile is possible near open fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
850 WWUS74 KMAF 012047 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 247 PM CST Sat Dec 1 2018 ...HIGH WIND WARNING IN EFFECT THROUGH THIS AFTERNOON FOR THE GUADALUPE MOUNTAINS... ...HIGH WIND WATCH IN EFFECT SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS... ...WIND ADVISORY IN EFFECT THROUGH THIS AFTERNOON FOR THE NORTHERN TWO THIRDS OF LEA COUNTY NEW MEXICO AND THE NORTHERN PERMIAN BASIN OF WEST TEXAS... .The strongest winds will be in the Guadalupe Mountains late this afternoon. There will be a brief lull tonight and early Sunday before winds increase again late Sunday morning in the Guadalupe Mountains. NMZ027-TXZ258-020500- /O.EXT.KMAF.HW.W.0030.000000T0000Z-181201T2300Z/ /O.CON.KMAF.HW.A.0026.181202T1800Z-181203T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 147 PM MST Sat Dec 1 2018 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 4 PM MST THIS AFTERNOON... ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * TIMING...Warning in effect through this afternoon. Watch in effect Sunday morning through Sunday evening. * WINDS...Southwest to west 35 to 45 mph with gusts to 65 mph. * IMPACTS...Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. && $$ TXZ074-012200- /O.CON.KMAF.HW.W.0030.000000T0000Z-181201T2100Z/ Davis/Apache Mountains Area- Including the cities of Alpine and Fort Davis 247 PM CST Sat Dec 1 2018 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * TIMING...Through this afternoon. * WINDS...West winds 35 to 45 mph with gusts to 60 mph. * IMPACTS...People driving high-profile vehicles should strongly consider postponing travel across the highest elevations of the Davis Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ NMZ029-033-TXZ045>048-050>053-012300- /O.CON.KMAF.WI.Y.0017.000000T0000Z-181201T2300Z/ Northern Lea County-Central Lea County-Gaines-Dawson-Borden- Scurry-Andrews-Martin-Howard-Mitchell- Including the cities of Tatum, Hobbs, Lovington, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, and Colorado City 247 PM CST Sat Dec 1 2018 /147 PM MST Sat Dec 1 2018/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST /4 PM MST/ THIS AFTERNOON... * TIMING...Through the afternoon. * WINDS...West 25 to 35 mph with gusts of 45 mph. * IMPACTS...Light objects, like lawn furniture and trash cans, will be blown around. Localized blowing dust reducing visibility to one half mile is possible near open fields. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
143 WWUS74 KMAF 012306 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 506 PM CST Sat Dec 1 2018 ...HIGH WIND WATCH IN EFFECT SUNDAY MORNING THROUGH SUNDAY EVENING FOR THE GUADALUPE MOUNTAINS... .Strong westerly winds have subsided in the mountains, with the same being true over portions of southeast New Mexico and the northern Permian Basin. The lull in winds will last overnight and Sunday before winds increase again late Sunday morning in the Guadalupe Mountains. NMZ027-TXZ258-021030- /O.EXP.KMAF.HW.W.0030.000000T0000Z-181201T2300Z/ /O.CON.KMAF.HW.A.0026.181202T1800Z-181203T0300Z/ Guadalupe Mountains of Eddy County-Guadalupe Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 406 PM MST Sat Dec 1 2018 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING... * TIMING...Sunday morning through Sunday evening. * WINDS...Southwest to west 35 to 45 mph with gusts to 65 mph. * IMPACTS...Aviation interests may experience localized but extreme turbulence, or strong downward airflows, if flying in the vicinity of the Guadalupe Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch means there is the potential for a hazardous high wind event. Sustained winds of at least 40 mph, or gusts of 58 mph or stronger may occur. Continue to monitor the latest forecasts. && $$ NMZ029-033-TXZ045>048-050>053-020015- /O.EXP.KMAF.WI.Y.0017.000000T0000Z-181201T2300Z/ Northern Lea County-Central Lea County-Gaines-Dawson-Borden- Scurry-Andrews-Martin-Howard-Mitchell- Including the cities of Tatum, Hobbs, Lovington, Seminole, Lamesa, Gail, Snyder, Andrews, Stanton, Big Spring, and Colorado City 506 PM CST Sat Dec 1 2018 /406 PM MST Sat Dec 1 2018/ ...WIND ADVISORY HAS EXPIRED... Westerly winds have decrease over the southeast New Mexico plains, and northern Permian Basin. Therefore, the Wind Advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Dec 1, 4:45 AM CST, 6 hours 8 minutes earlier.
Area forecast discussion, Dec 1, 4:45 AM CST, 6 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
445 AM CST Sat Dec 1 2018
.AVIATION...
12Z TAF issuance
Westerly winds will increase once again later this morning,
sustained around 25 kts with gusts over 30 kts. Blowing dust is
possible, but not expected to be as widespread as yesterday. Otherwise,
high winds will persist across the Guadalupe Mountains through
the afternoon. Low-flying aircraft may experience localized but
extreme turbulence, or strong downward airflows, if flying in the
vicinity of the Guadalupe Mountains. Pilots should be alert for
standing wave clouds or other evidence of mountain wave activity.
Winds decrease with sunset this evening.
&&
.PREV DISCUSSION... /issued 355 AM CST Sat Dec 1 2018/
DISCUSSION...
An upper trough has lifted northeast and that will allow winds to
decrease some today across most of the area, though strong winds
will remain in the Davis and Guadalupe Mountains. The jet stream
is on a southerly track running along the southwestern U.S. and
into the Texas Panhandle so while winds will be diminished, we can
still expect breezy conditions and seasonally warm conditions
this weekend. In fact expect more strong winds in the Guadalupe
Mountains Sunday where a jet streak and daytime heating will help
mix elevated strong winds into the higher elevations.
Changes are in store Monday as a strong cold front brings colder
temperatures to the CWA. Surface high pressure will be slow to
move east so the colder temps will last through the early part of
next week before increasing some ahead of the next cold front late
Thursday or early Friday. This front will be the main system of
interest this week as models are showing a strong upper low and an
early front allowing for our first decent chance for precipitation
in over a month. Falling temperatures behind the front introduce
the possibility of some of the precip being freezing or frozen;
therefore, the main concern is frontal timing. Usually fronts
associated with southerly troughs are slower moving and wait for
the upper support to pass east before making a strong push south.
Faster fronts are usually seen from strong upper lows diving south
out of Canada, but this front does have a second trough, farther
north, that may provide the needed push and cold air to advance
the front faster than is typical, as indicated by the models. For
now will keep all precip liquid and continue to evaluate this
system over the next several days.
Hennig
FIRE WEATHER...
Winds will again become gusty this afternoon across much of the
area, but not as high as what we saw Friday. Temperatures will cool
slightly from the very warm temperatures yesterday, but still remain
above normal. Drier air will still result in rh's near 20 percent in
most areas. ERC values generally below the 50th percentile across
our area suggest that fuel loading is near or below normal. However,
with the last several days being dry and windy will issue another
Fire Danger Statement for much of the area. One more windy and warm
day is expected Sunday before a strong cold front arrives early next
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 68 39 67 36 / 0 0 0 0
Carlsbad 67 37 62 32 / 0 0 0 0
Dryden 76 47 75 44 / 0 0 0 0
Fort Stockton 69 44 70 39 / 0 0 0 0
Guadalupe Pass 57 39 54 32 / 0 0 0 0
Hobbs 64 35 61 29 / 0 0 0 0
Marfa 62 31 66 30 / 0 0 0 0
Midland Intl Airport 68 41 68 35 / 0 0 0 0
Odessa 68 41 68 35 / 0 0 0 0
Wink 69 38 68 34 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 2 PM MST this afternoon for Guadalupe
Mountains of Eddy County.
High Wind Watch from Sunday morning through Sunday evening for
Guadalupe Mountains of Eddy County.
TX...High Wind Warning until 3 PM CST /2 PM MST/ this afternoon for
Davis/Apache Mountains Area-Guadalupe Mountains.
High Wind Watch from Sunday morning through Sunday evening for
Guadalupe Mountains.
&&
29Hazardous weather outlook, Dec 1, 3:16 AM CST, 7 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 316 AM CST Sat Dec 1 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-020930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 316 AM CST Sat Dec 1 2018 /216 AM MST Sat Dec 1 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A High Wind Warning remains in effect through this afternoon for the Guadalupe and Davis Mountains. Elevated fire weather conditions will develop this afternoon across much of the area... a Fire Danger Statement is in effect. .DAYS TWO THROUGH SEVEN...Sunday through Friday A High Wind Watch is in effect Sunday afternoon for the Guadalupe Mountains for the development of strong westerly winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 4:48 AM CST | High Wind Watch | MAF | 23 hr |
Nearby
Wind Advisories in Texas, 2018Wind Advisories in New Mexico, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.